Today, we investigate.
It’s been awhile since I’ve written a lash blog, but today I received a comment on our very popular blog about the pros & cons of lash extensions prompted me to write this blog.
Latisse doesn’t have those side effects. It’s parent version, Lumigan, does. They removed the glaucoma component which caused the darkening of the skin and eyes and branded that Latisse. 🙂
One look at the Latisse website shows that this is not true (sorry, I wish I could say it were – we would all be better off). Latisse does in fact carry the iris darkening and skin (eye lid) darkening side effects that Lumigan does.
To be clear: Lumigan and Latisse are the same thing.
Latisse is simply Lumigan marketed under another name. Once enough patients noticed the – very noticeable – side effect of longer, darker lashes as a result of their glaucoma medicine, Allergan caught on and took it to the FDA for approval as a lash enhancer. Ta da!
Back to the question: How often do those nasty darkening side effects occur?
Because Latisse is a drug, they have lots of doctors and derms chiming in on their FAQ page – which is actually really, really awesome – to give us the straight truth. Hallelujah!
Latisse themselves state in very plain language:
LATISSE® use may cause darkening of the eyelid skin which may be reversible. LATISSE® use may also cause increased brown pigmentation of the colored part of the eye which is likely to be permanent. While very infrequent, increased iris pigmentation has occurred when LATISSE® was administered.
But it’s Dr. Joel Cohen that really comes in with this clutch info:
While this is a common concern, eyelid skin darkening is actually a less common side effect. In a study for FDA approval, localized skin darkening only occurred in approximately 2.9% of patients using LATISSE®. It’s caused by an increase in melanin close to where the solutiuon is applied and is expected to reverse several weeks to months after discontinuing use of the product.
2.9% of patients – approximately, of course, since rounding to the nearest 0.1% is soo approximate – experience localized skin darkening.
Is that significant to you?
It is to me.
That’s 1 out of every 35 people that experience skin darkening.
I’d classify that as “non-negligible”.
But what about the irises? How many people experience discoloration of their irises?
Dr. Marguerite MacDonald says:
This is one of the most common questions I get asked. LATISSE® use may cause increased brown iris pigmentation of the colored part of the eye which is likely to be permanent. While very infrequent, increased iris pigmentation has occurred when LATISSE® solution was administered. Do not apply LATISSE® in your eye or to the lower lid. Ask your doctor for complete application instructions.
Very infrequent? I don’t know, Latisse told us that their product “may” cause eyelid darkening and that iris discoloration frequency was very infrequent. No solid data, but we do know that “may” = 2.9%. Approximately.
Don’t forget: Latisse did get in trouble with the FDA for under-reporting side effects and downplaying the risks in its marketing materials (source).
As much as the FDA protects us, drug sales are still sales, and – as reminiscing millennials might say: C.R.E.A.M. – that is (approximately): cash still rules the world.
Thankfully, the FDA DID step in and now Latisse’s FAQ page is fully pimped out – doctor quotes and all.
Online, the debate still rages on as to whether or not Latisse can truly change your eye color, but when Latisse, the doctors backing Latisse and the FDA all come out saying that it can change eye color, I think we should just accept that it could potentially change your eye color. It’s a risk that needs to be accepted. Without any public data, we do not know the frequency.
Skin darkening? Still 2.9% (approximately, of course). Hollowing of the periorbital area is another HUGE concern, IMO. Talk about aging yourself on accident.
If you’re thinking about Latisse, make sure to read through their full side effects and talk with your doctor about the risks before starting a regimen.
Until next time,
xoxo – Your favorite lash lady